Does Celexa Cause Weight Gain Or Loss?
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Celexa has been associated with weight gain in patients, something that is usually common in a class of antidepressant drugs called SSRI in which Celexa belongs. However, during the initial period when someone starts using this medication, they may experience weight loss as a side effect of Celexa due to the loss of appetite and feelings of nausea and diarrhea. The long term Celexa weight gain, however, is attributed to how the drug affects the patient’s appetite rather than on the drug itself.
Table of Contents
Does Celexa Make One Gain Weight?
Citalopram weight issues leave many patients with the questions whether can one use the drug without gaining a few extra pounds. Mainly, it is determined by what Celexa is. According to the handbook of Psychiatric Drug Therapy, drugs which are classified as Selective Serotonin Reuptake Inhibitors affect body mass in around 5 to 20 percent of patients. Therefore, patients tend to wonder what the connection is between Celexa and weight gain.
How Citalopram Causes Weight Gain
There are various theories that link citalopram and weight gain in patients.
- Primarily, citalopram increases appetite as a side effect, the patient eats more, hence, gains a few pounds. This theory attributes the weight gain to the increased appetite of the patient after using citalopram.
- Another theory attributes rounding out to citalopram’s effect on metabolism. The drug slows down the body’s metabolism which causes the patient to increase in mass. Metabolism is the process where the body converts food to energy. Hence if the body’s metabolism becomes slows down, the body tends to store the excess calories.
- The last possible answer to how Celexa can cause weight gain is based on the fact that the drug, being an antidepressant, eliminates feelings of depression that can reduce a person’s willingness to eat. Depression makes some people eat less, but once they begin feeling better and happier after taking citalopram, they eat more.
How Much Weight Can One Gain Taking Celexa?
There isn’t a fixed amount of weight that patients taking citalopram will gain over time. In general, only those who use Celexa more than 6 months can experience weight gain. Patients who use it for a short-time, have no or slight change in their body mass. Nonetheless, a number of patients have reported to have added between ten to twelve pounds within two to three months. This has left them in a dilemma. On the one side, they can continue taking medication and gain weight on Celexa. On the other hand, there is an option to stop the medication, increasing the risk of relapse back into depression. The best possible solution in such a case can advise only a medical specialist.
Factors That Influence Weight Gain On Celexa
The amount of weight someone puts on while on Celexa depends on various factors and varies from one person to another. However, citalopram weight gain can be a sign of improvement to those patients who have lost weight due to depression. It will only be considered a side effect if the patient continues to gain even after full remission of depressive symptoms. Here are the factors that influence weight gain on citalopram:
- The period of use, those who have used the drug longer are more likely to gain weight.
- The dosage, the higher the dosage, the more likely someone will add extra pounds.
- Individual factors such as dietary intake, environmental stress, and baseline metabolism.
- Combining the drug with other medications.
Tips For Losing Extra Weight After Taking Celexa
It is not recommended to stop taking citalopram immediately once there is a notable increase in mass because of the possible withdrawal symptoms. Furthermore, people who gain weight on Celexa should consult a medical professional who will advise them accordingly on how to taper off the medication and manage the situation.
Here is a list of measure that one can take to lose the extra pounds after citalopram weight gain:
- Stay active by joining a gym, taking up activities such as bike riding or jogging every morning. Such activities will allow the body to burn the extra calories. Studies also suggest that people who keep a daily workout routine are generally happier than those who do not.
- Maintain a healthy diet which includes eating less particular carbohydrate foods. Consult a nutritionist who will recommend a healthy food regimen. A theory suggests that people taking Celexa usually crave carbohydrate foods; this increases their consumption of these foods.
- Consider changing antidepressant medication but do so after consulting with the doctor. The doctor may prescribe another Selective Serotonin Reuptake Inhibitor that does not have this side effect.
Can Celexa Cause Weight Loss?
Citalopram can cause weight loss during the first few weeks of use. Abrupt stopping Citalopram use also will cause withdrawal symptoms such as nausea and loss of appetite that may cause patients to become slimmer. Studies have shown that more than one percent of depression patients have exhibited citalopram weight loss as a result of use with some of them losing insignificant amounts. However, some patients lose considerable amounts as well.
Depression may often cause an increase in mass in some people because of the tendency to overeat. According to the U.S National Library of Medicine, depression is more severe among obese patients. Therefore, once treatment is commenced using antidepressants such as citalopram, these patients tend to lose weight because of the reverse effects caused by depression.
Countering Citalopram Weight Changes
Working closely with a medical doctor is the best way to counter citalopram weight gain or loss that are accustomed to antidepressant use. The doctor will assess the situation and can suggest a safe strategy for adjusting body mass to a normal state. Without a doctor, patients can adopt a healthy lifestyle such as a routine workout and eating a balanced and healthy diet so that they reduce the extra Celexa gained weight. Some patient may prefer to recover under close medical supervision in the rehabilitation facilities which provide various treatment programs.
Where do calls go
Calls to our general hotline may be answered by private treatment providers.